Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Milwaukee, WI

July 6, 2003Dane County, Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 6, 2003, 7:44 AM CDT for Dane County, Jefferson County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 7:44 AM CDT (12:44 UTC)
Expired
Jul 6, 2003, 8:30 AM CDT
In force
46 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dane County, WI, Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 33 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 0.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS53 KMKX 061244
SVRMKX
WIC025-055-061330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
744 AM CDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 830 AM CDT

* AT 744 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTHEAST OF COTTAGE
  GROVE TO 23 MILES SOUTH OF FORT ATKINSON...OR FROM 4 MILES
  SOUTHEAST OF SUN PRAIRIE TO 8 MILES NORTHEAST OF BELOIT...MOVING
  EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE RIPLEY AT 750 AM CDT.
  LAKE MILLS AT 800 AM CDT.
  JEFFERSON AT 805 AM CDT.
  JOHNSON CREEK AT 815 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS
PATH...SEEK SHELTER INDOORS.

LAT...LON 4284 8922 4313 8928 4314 8903 4317 8888
          4318 8852 4287 8853

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:04 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 3:04 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
304 AM CDT SUN JUL 6 2003

FORECAST FOCUS ON CONVECTION TODAY THRU MONDAY.

AVN APPEARS TO HAVE BEST HANDLE ON CONVECTION TODAY. LARGE MCC IN
CENTRAL IOWA EXPECTED TO CONTINUE MOVING EASTWARD ACROSS CWA TODAY...
PRODUCING VERY HEAVY RAINS. MCC DRIVEN BY MODERATE SHORT WAVE...AND
AIRMASS ACROSS CWA EXPECTED TO HAVE CAPES OF 2K AND LI/S OF -7.
TOTAL TOTALS OF 55. IN ADDITION...THE CONVECTION IS OCCURRING ON EDGE
OF H7 CAP...WHICH IS FORECAST TO LAY ACROSS CWA THIS AFTERNOON.

WILL CONTINUE CHANCE FOR TSTMS TONIGHT WITH H8 THERMAL RIDGE...AND
EDGE OF H7 CAP NEAR CWA.

TSTMS AGAIN EXPECTED FOR MONDAY. CAPES MAY REACH 3K AND LI/S -10.
WITH FRONTAL BOUNDARY ACROSS CWA. EDGE OF H7 CAP MAY ALSO BE JUST
SOUTH OF CWA. SOME MOISTURE CONVERGENCE AND Q CONVERGENCE ALSO
AVAILABLE.

.MKX...NONE.

MK
Hazardous weather outlook, Jul 6, 5:00 AM CDT, 2 hours 44 minutes before
WIZ046-047-051-052-056>060-062>072-070945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. THE CHANCE
OF THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED...MAINLY THIS AFTERNOON AND
EVENING.

XX

In the hours before

Special weather statement, Jul 6, 7:15 AM CDT, 29 minutes before
WIZ046-047-051-052-056>060-062>072-061400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
715 AM CDT SUN JUL 6 2003

...INTENSE THUNDERSTORMS ROLLING THROUGH SOUTHERN WISCONSIN...

AT 710 AM...A LINE OF INTENSE THUNDERSTORMS EXTENDED FROM REEDSBURG
IN SAUK COUNTY DOWN TO JUST WEST OF MADISON AND JANESVILLE. THE LINE
WAS MOVING EASTWARD NEAR 40 MPH. IT WILL MOVE THROUGH MADISON AND
JANESVILLE BY 8 AM...THEN HEAD ACROSS SOUTHEAST WISCONSIN DURING THE
REMAINDER OF THE MORNING HOURS.

THESE STORMS APPEAR CAPABLE OF PRODUCING VERY HEAVY RAINS AND WIND
GUSTS UP TO 60 MPH NEAR AND NORTH OF MADISON AND 40 TO 50 MPH SOUTH
OF THERE. AREA RESIDENTS IN THE PATH OF THESE STORMS SHOULD BE
ALERT FOR THREATENING WEATHER AND TAKE THE PROPER PRECAUTIONS.

NJ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:49 AM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Sauk56 min
Jul 6, 7:28 AM CDTSevere Thunderstorm WarningMKXRock32 min
Jul 6, 8:00 AM CDTSevere Thunderstorm WarningMKXWalworth45 min
Jul 6, 8:02 AM CDTSpecial Marine WarningMKX118 min
Jul 6, 8:02 AM CDTSpecial Marine WarningMKX118 min
Jul 6, 8:02 AM CDTSpecial Marine WarningMKX118 min
Jul 6, 8:21 AM CDTSevere Thunderstorm WarningMKXWaukesha54 min
Jul 6, 9:05 AM CDTSpecial Marine WarningMKX115 min
Jul 6, 9:05 AM CDTSpecial Marine WarningMKX115 min
Jul 6, 2:05 PM CDTSpecial Marine WarningMKX115 min
Jul 6, 2:05 PM CDTSpecial Marine WarningMKX115 min
Jul 6, 2:56 PM CDTSevere Thunderstorm WarningMKXRock, Walworth34 min
Jul 6, 3:26 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth64 min
Jul 6, 4:02 PM CDTSpecial Marine WarningMKX118 min
Jul 6, 4:02 PM CDTSpecial Marine WarningMKX118 min
Jul 6, 4:02 PM CDTSpecial Marine WarningMKX118 min
Jul 6, 5:16 PM CDTTornado WarningMKXDodge, Fond du Lac44 min
Jul 6, 5:36 PM CDTTornado WarningMKXWashington54 min
Jul 6, 5:53 PM CDTTornado WarningMKXFond du Lac, Ozaukee, Sheboygan52 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.